New York, 2003

Winter Storm in New York, January 1 to 2, 2003

January 1 to 2, 2003 · NWS ALY · 13 events in 13 counties and zones

A low pressure area formed in the Ohio Valley, along a stationary front, early on New Years Day. The storm deepened as it tracked northeastward, reaching east of Cape Cod shortly after midnight.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure area formed in the Ohio Valley, along a stationary front, early on New Years Day. The storm deepened as it tracked northeastward, reaching east of Cape Cod shortly after midnight. This storm initially brought rain to most of eastern New York. However, as a shallow arctic airmass slowly bled southward from a high in eastern Canada, the rain changed to freezing rain across the higher terrain, then the valley locations, by late New Year's Day. As the colder air became more entrenched, the precipitation gradually switched to sleet and finally to snow after midnight. Snowfall amounts were minor, only 1 to 3 inches. However, sleet and especially freezing rain, produced ice accretions up to half an inch thick. The ice buildup did produce some spotty power outages. About 2500 customers were without power in the Mid Hudson Valley and a few more elsewhere. The combination of ice and a little wind, brought down a few trees and large limbs as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 1, 9:10 PM EST, 50 minutes earlier.

Area forecast discussion, Jan 1, 9:10 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
910 PM EST WED JAN 1 2003

.DISC...UPDATED ZFP TO PLACE MORE EMPHASIS ON ICE ACCUMULATIONS IN
THE NEAR TERM. GREATEST ICE ACCUMULATIONS LIKELY AT HIR ELEVATIONS
WHR CHANGEOVER TO FZRA OCCURRED ERLY AND TEMPS LWR.  00Z ALY SOUNDG
SHOWED DCRSG T THRU LWR 50 MB.   WL MENTION POT FOR POWER OUTAGES IN
WSW.  NRN EDGE OF PCPN ABT STATIONARY AND EXTRM N PTN OF
HAMILTON/HERK CTYS MAY GET VRY LTL PCPN.  WL LET ADVSRY RUN THERE AS
SIG PCPN IN S PTN.  WAS INCLINED TO DROP SN AMTS BUT HAVE LEFT THEM
AS IS.  00Z ETA SHOWS VRY QUICK EXIT OF PCPN.  GIVEN CURRENT HVY
PCPN CUD GET A FEW HRS OF VRY HVY SN - THUS THE RELUCTANCE TO BACK
OFF FOR NOW.  WL MONITOR PTYPE TRENDS AND ANOTHER UPDATE PSBL 1030
PM-MIDNIGHT TO ADJUST SN AMTS/PTYPE.

AFTN AFD...

ANOTHER COMPLEX SITUATION TO START THE NEW YEAR. SO FAR MOST OF THE
PCPN FAILING OVER THE FA IS LIQUID WITH JUST A FEW LOCALIZED REPORTS
OF -ZR IN LITCHFIED CTY. 12Z BUFKIT MODEL SOUNDINGS INDICATED AN
ABRUPT CHANGE FROM ONE FORM OF PCPN TO ANTHR WITH SLEET BEING THE
PREDOMINANT PLAYER UNTIL ABT 06-07Z AND SNOW THEREAFTER. SLEET/SNOW
TRANSITION MAKES REACHING THE 12HR WARNING CRITERIA FOR SNOW
DIFFICULT BUT NEVERTHELESS BLV SITUATION WAS WORTHY OF A WRNG. ONLY
EXCEPTIONS NRN HERKIMER AND HAMILTON CTYS WHERE WE HAVE ISSUED AN
ADVSY FOR TNGT. IN SERN PTN FA SLEET/SNOW AMTS WOULD HAVE GOTTEN AN
ADVSY AS WELL BUT PSBLTY OF SIG ICING GOT THEM AN UPGRADE. ONLY
CONSISTENT FEATURE OF QPF WAS THE END TIME OF 12Z THU WHICH HAS BEEN
THE CASE FOR SEVERAL DAYS.

GG

.EXTD FX/LONG TERM...
CWA LOOKS FOR A SLIGHT BREAK IN UNSETTLED WX PATTERN FOR THE
WEEKEND. SAT-SUN 12Z GFS HAS BACK OFF LOW THAT DIVES SOUTHEASTWARD
THRU THE OH VALLEY WITH COASTAL REDEVELOPMENT OFF THE VA/NC COAST.
ACTUALLY WK MID-LEVEL RIDGING BUILDS OVER NY AND NEW ENGLAND FOR
SUN. WEAK TROF TO PASS REGION ON MONDAY WITH SHSNS. 00Z GFS
ADVERTISES NEXT SNOW PRODUCING SYSTEM AS A CLIPPER AND IT COMES
THROUGH GREAT LAKES REGION TUE. WILL PUT CHANCE OF SNOW IN FOR CWA
FOR TUE AS LONGWAVE TROUGH BUILDS IN THEREAFTER WITH NW FLOW AT
H500. TEMPS FOR THE EXTEND FX WILL BE AT SEASONABLE LEVELS.

TAW

.HYDROLOGICAL STATUS...NO FLOODING PROBLEMS ANTICIPATED. MOST OF THE
QPF WILL BE IN THE FORM OF SLEET AND SNOW FROM THIS EVENT

.ALY...WINTER STORM WARNING ALL ZONES TNGT EXCEPT WINTER WEATHER
ADVISORY NYZ032-033-
Hazardous weather outlook, Jan 1, 4:45 AM EST, 17 hours 15 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
011030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
445 AM EST WED JAN 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY
A MAJOR WINTER STORM WITH A MIXTURE OF FREEZING RAIN...SLEET AND
SNOW IS POSSIBLE TONIGHT.  A WINTER STORM WATCH IS IN EFFECT FOR THE
EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME...BUT THE SPOTTER
NETWORK COULD BE ACTIVATED LATER TODAY.

In the hours before

Local storm report, Jan 1, 6:31 PM EST, 3 hours 29 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP E
0630PM     WED JAN 01 2003
#1 0000001 000
EHOR WLSR QHQT QTRF APTS WAPT EMON EDUN
00026    FILE 28   SP HORSEHEADS NY1070100                   JAN 01-03
TO       NATIONAL WEATHER SERVICE
         ATTENTION SEMO DUTY OFFICER

                          WINTER STORM REPORT

COUNTY(S) AFFECTED: CHEMUNG, SCHUYLER AND YATES

LOCATION (INCLUDING TOWN AND NEAREST ROAD): ELMIRA/HORSEHEADS, MONTOUR/WATKINS
GLEN, PENN YAN/DUNDEE AREAS
HEAVY SLEET INFORMATION: RAIN TURNED TO SLEET FALLING AT THIS TIME
      SLEET BEGAN: 05:00 PM EST LOCAL TIME
 SLEET SINCE 5 PM: 1/4-1/2 INCH ACCUMULATING ON VEHICLES
ESTIMATED VISIBILITY: 1 MILE
OTHER WINTER PERCIPITATION INFORMATION:
FREEZING RAIN:
( ) - NO ACCUMULATION     (X) - DANGEROUS ON ROADS
(X) - ACCUMULATION TREES  ( ) - TREES DAMAGED
(X) - ACC. POLES/WIRES    ( ) - POLES/WIRE DAMAGED

AREAS REPORTING FREEZING RAIN OR RAIN/SNOW MIXED: CHEMUNG, SCHUYLER AND YATES
COUNTIES

SLEET REPORTED AT: STATE AND COUNTY ROADS, HIGHER ELEVATIONS ARE VERY ICY

VEHICLES ON ROADS BEGINNING TO SLIDE AND VEER OFF ROADWAYS

AUTH PHONE #: 607 739-8796

AUTH Z/SGT JEFFREY A DUNN                           S DRISCOLL 0625PML

OPER - DRISCOLL,SUZANNE L             1830
Local storm report, Jan 1, 6:50 PM EST, 3 hours 10 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP E
0649PM     WED JAN 01 2003
#2 0000002 000
EYSD WLSR QHQT QTRF APTS WAPT
00001    FILE 28   YATES CO SO NY0610001                     JAN 01-03
TO       NATIONAL WEATHER SERVICE
         ATTENTION SEMO DUTY OFFICER

                          WINTER STORM REPORT

COUNTY(S) AFFECTED: YATES COUNTY

LOCATION (INCLUDING TOWN AND NEAREST ROAD): ALL TOWNS  ALL PRIMARY AND
SECONDARY ROADWAYS
HEAVY SNOWFALL INFORMATION:
      SNOWFALL BEGAN:   :    M  ST LOCAL TIME
 SNOWFALL SINCE 7 AM:     INCHES
ESTIMATED VISIBILITY:        MILE(S)
ESTIMATED WIND SPEED:     MPH
ROADS/AREAS AFFECTED:

  SNOWFALL LAST HOUR:     INCHES
          SNOW ENDED:   :    M  ST LOCAL TIME

OTHER WINTER PERCIPITATION INFORMATION:
FREEZING RAIN:
( ) - NO ACCUMULATION     (X) - DANGEROUS ON ROADS
(X) - ACCUMULATION TREES  ( ) - TREES DAMAGED
(X) - ACC. POLES/WIRES    ( ) - POLES/WIRE DAMAGED
IF ACCUMULATION, NUMBER OF INCHES: LESS THAN 1 INCH
DETAILS IF DAMAGE:

RAIN/SNOW MIXED:
( ) - NO ACCUMULATION      (X) - ACCUMULATION - .25  INCHES

AREAS REPORTING FREEZING RAIN OR RAIN/SNOW MIXED:

SLEET REPORTED AT: COUNTY AND TOWN ROADS AND HIGHER ELEVATION VERY ICY

OTHER REMARKS (INCLUDING DEATHS OR INJURIES):

AUTH PHONE #: 315 536-4438

AUTH RIDER,LEELAND 1ST SGT             BIEHLS 1848

OPER - BIEHLS,G PHILLIP               1848
Local storm report, Jan 1, 8:30 PM EST, 1 hour 30 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP E
0829PM     WED JAN 01 2003
#2 0000002 000
ESSO WLSR QHQT QTRF APTS WAPT
00006    FILE 28   SCHUYLER COUNTY SHERIFF NY0480000         JAN 01-03
TO       NATIONAL WEATHER SERVICE
         ATTENTION SEMO DUTY OFFICER

                          WINTER STORM REPORT

COUNTY(S) AFFECTED: SCHUYLER

LOCATION (INCLUDING TOWN AND NEAREST ROAD): BEAVER DAMS-MORELAND RD  TOWN OF
DIX  BEAVER DAMS NY
HEAVY SNOWFALL INFORMATION:
      SNOWFALL BEGAN:   :    M  ST LOCAL TIME
 SNOWFALL SINCE 7 AM:     INCHES
ESTIMATED VISIBILITY:        MILE(S)
ESTIMATED WIND SPEED:     MPH
ROADS/AREAS AFFECTED:

  SNOWFALL LAST HOUR:     INCHES
          SNOW ENDED:   :    M  ST LOCAL TIME

OTHER WINTER PERCIPITATION INFORMATION:
FREEZING RAIN:
( ) - NO ACCUMULATION     (X) - DANGEROUS ON ROADS
(X) - ACCUMULATION TREES  (X) - TREES DAMAGED
(X) - ACC. POLES/WIRES    (X) - POLES/WIRE DAMAGED
IF ACCUMULATION, NUMBER OF INCHES: 1/4 TO 1/2 INCH
DETAILS IF DAMAGE: WIDE SPREAD POWER OUTAGE WITH POWERLINES DOWN IN THE BEAVER
DAMS AND MORELAND AREA OF THE TOWN OF DIX

RAIN/SNOW MIXED:
( ) - NO ACCUMULATION      ( ) - ACCUMULATION -      INCHES

AREAS REPORTING FREEZING RAIN OR RAIN/SNOW MIXED: ALL AREAS OF SCHUYLER COUNTY
REPORTING FREEZING RAIN,SLEET AND SNOW

SLEET REPORTED AT:

OTHER REMARKS (INCLUDING DEATHS OR INJURIES):

AUTH PHONE #: 607 535-8222

AUTH SHERIFF MJ MALONEY   SENT/DEPUTY SG LAWTON     2027

OPER - LAWTON,STEVEN G                2028

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Eastern Albany

When
January 1, 10:00 PM EST to January 2, 4:00 AM EST
Where
Eastern Albany forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Winter Storm, Eastern Dutchess

When
January 1, 10:00 PM EST to January 2, 4:00 AM EST
Where
Eastern Dutchess forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Winter Storm, Eastern Rensselaer

When
January 1, 10:00 PM EST to January 2, 4:00 AM EST
Where
Eastern Rensselaer forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Winter Storm, Eastern Schenectady

When
January 1, 10:00 PM EST to January 2, 4:00 AM EST
Where
Eastern Schenectady forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Winter Storm, Eastern Ulster

When
January 1, 10:00 PM EST to January 2, 4:00 AM EST
Where
Eastern Ulster forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Winter Storm, Schoharie

When
January 1, 10:00 PM EST to January 2, 4:00 AM EST
Where
Schoharie forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.588, -74.442 (the zone’s center; the record gives no point)

Winter Storm, Southern Saratoga

When
January 1, 10:00 PM EST to January 2, 4:00 AM EST
Where
Southern Saratoga forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Winter Storm, Western Albany

When
January 1, 10:00 PM EST to January 2, 4:00 AM EST
Where
Western Albany forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Winter Storm, Western Dutchess

When
January 1, 10:00 PM EST to January 2, 4:00 AM EST
Where
Western Dutchess forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Winter Storm, Western Greene

When
January 1, 10:00 PM EST to January 2, 4:00 AM EST
Where
Western Greene forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Winter Storm, Western Rensselaer

When
January 1, 10:00 PM EST to January 2, 4:00 AM EST
Where
Western Rensselaer forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Winter Storm, Western Schenectady

When
January 1, 10:00 PM EST to January 2, 4:00 AM EST
Where
Western Schenectady forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Winter Storm, Western Ulster

When
January 1, 10:00 PM EST to January 2, 4:00 AM EST
Where
Western Ulster forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338238, 5338239, 5338240, 5338241, 5338242, 5338243, 5338244, 5338245, 5338246, 5338322, 5338323, 5338324, 5338325.